Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 522, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2017, 9:46 PM CDT for Harper County, Woods County, Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 9:46 PM CDT (02:46 UTC)
- Expired
- Jun 17, 2017, 10:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 70.0 mph
Counties Harper County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:35 PM CDT | TSTM WND GST 59 | 16 Nne Freedom, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 9:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3842 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
938
WUUS54 KOUN 180246
SVROUN
OKC059-151-180345-
/O.NEW.KOUN.SV.W.0522.170618T0246Z-170618T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
946 PM CDT SAT JUN 17 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Woods County in northwestern Oklahoma...
Central Harper County in northwestern Oklahoma...
* Until 1045 PM CDT
* At 945 PM CDT, a severe thunderstorm was located near Sitka, moving
southeast at 30 mph.
This is a dangerous storm.
HAZARD...Three inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9893 3698 9890 3664 9970 3700 9982
TIME...MOT...LOC 0245Z 309DEG 26KT 3712 9963
HAIL...3.00IN
WIND...70MPH
$$
MBS3 follow-up statements
931
WWUS54 KOUN 180303
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1003 PM CDT SAT JUN 17 2017
OKC059-151-180345-
/O.CON.KOUN.SV.W.0522.000000T0000Z-170618T0345Z/
Woods OK-Harper OK-
1003 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER COUNTIES...
At 1002 PM CDT, a severe thunderstorm was located 11 miles southwest
of Buttermilk, moving southeast at 30 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and three inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9893 3698 9890 3671 9954 3700 9973
TIME...MOT...LOC 0302Z 309DEG 26KT 3704 9951
HAIL...3.00IN
WIND...80MPH
$$
MBS063
WWUS54 KOUN 180322
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1022 PM CDT SAT JUN 17 2017
OKC059-151-180345-
/O.CON.KOUN.SV.W.0522.000000T0000Z-170618T0345Z/
Woods OK-Harper OK-
1022 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER COUNTIES...
At 1021 PM CDT, a severe thunderstorm was located 5 miles south of
Buttermilk, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9893 3698 9890 3674 9947 3700 9967
TIME...MOT...LOC 0321Z 305DEG 26KT 3703 9934
HAIL...2.00IN
WIND...70MPH
$$
MAHALE627
WWUS54 KOUN 180338
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1038 PM CDT SAT JUN 17 2017
OKC059-151-180345-
/O.CON.KOUN.SV.W.0522.000000T0000Z-170618T0345Z/
Woods OK-Harper OK-
1038 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN WOODS AND NORTHEASTERN HARPER COUNTIES...
At 1038 PM CDT, a severe thunderstorm was located 12 miles southeast
of Buttermilk, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northwestern Woods and northeastern Harper Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9893 3698 9890 3677 9939 3700 9957
TIME...MOT...LOC 0338Z 309DEG 26KT 3695 9922
HAIL...0.75IN
WIND...70MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:11 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 17, 9:11 PM CDT, 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 911 PM CDT Sat Jun 17 2017 .UPDATE... Cancelled the heat headlines from earlier today. Increased rain chances and lowered overnight lows slightly tonight in northern and central Oklahoma. && .DISCUSSION... Severe thunderstorm potential appears to be increasing later tonight in northern Oklahoma. Latest radars at 905 pm indicated isolated to numerous thunderstorms near a developing surface cold front in southern Kansas. Think this activity will slowly increase in coverage over the next hour or so and continue to move south/southeast and into northern Oklahoma between 10 pm and midnight. One or more complexes of storms may materialize from this activity in the next several hours and at least impact locations in the latest SPC Day 1 Outlook area, north of a Buffalo to Fairview to Guthrie line. Not sure how far south activity will get due to stronger capping with unseasonably warm 700 mb temperatures +14 to +17C ahead of the approaching cold front. Due to rather high instability (MUCAPE 3000-6000 J/kg) and sufficient shear (0-6 km shear 30-45 kt) according to latest RAP model analysis, a mixture of supercells and multicells can be expected tonight. Think the main mode of storms in northern Oklahoma will multicell clusters and lines that will generally move southeast. With DCAPE values 1000-1800 J/kg and multicells as the dominant storm mode, think damaging winds would be the main hazard with storms later tonight in northern Oklahoma with a lower potential for large hail and a very low potential for tornadoes. If storms train over the same areas, heavy rainfall and flash flooding would be possible as the air is quite moist (precipitable water values generally 1.2-1.7" and surface dewpoints in the lower to mid 70s. The storms will push an outflow boundary/effective surface cold front southward quickly tonight, allowing for breezy to windy and cooler conditions to move into Oklahoma tonight as well as western north Texas towards sunrise. Some models have been hinting that gradient north to northeasterly surface winds (even away from thunderstorms) may approach Wind Advisory criteria with gusts 40 to 50 mph later tonight in western Oklahoma and western north Texas. For now, will not issue a Wind Advisory as not sure how strong the surface winds will be behind the outflow boundary/effective surface cold front. Products will be updated shortly. MBS && .PREV DISCUSSION... /issued 651 PM CDT Sat Jun 17 2017/ DISCUSSION... The 00Z aviation discussion follows.... AVIATION... A strong cold front across Kansas at 00Z will advance south across Oklahoma and north Texas overnight and into Sunday morning. Strong and severe thunderstorms have already begun along this front, and they are expected to continue to accompany the front...or lag behind it by a few hours...through much of the evening and overnight period. Also overnight, a layer of stratocumulus is expected to form with bases at about 2,500 ft behind the front. These ceilings will generally last about 3 to 5 hours at each site, excluding KGAG/KWWR and KPNC. There may be a rather extended period of thunderstorms at KPNC. Guidance is somewhat mixed regarding the KPNC experience this evening/overnight, but storms will probably arrive around 04Z and may continue to as late as 11 or 12Z. Warm mid-level temperatures will likely limit the south and west extent of the overnight storms, so TSRA are unlikely at all sites other than KPNC, but it will be a close call for KGAG, KWWR, KOKC, and KOUN. Storms may form late in the day Sunday around KSPS and possibly KLAW. CmS PREV DISCUSSION... /issued 310 PM CDT Sat Jun 17 2017/ DISCUSSION... Effects of dissipating MCS over southeast Oklahoma having much greater influence on forecast. We will be removing heat advisory for far southeast Oklahoma where stratus and cirrus have and will keep temperatures from reaching advisory criteria even though we will see two or three more hours of rising temperatures. Anomalously high dewpoints will allow us to keep much of central Oklahoma with headlines despite temperatures failing to reach forecast highs. Southeast parts of Lincoln county will not come close to excessive heat advisory but northwest parts of the county are near or above 105 right now. Therefore we will leave excessive heat area as is. MCS will also allow farther west lower level thermal/instability axis but near record 800-650mb temps across much of the region will keep westward extent of convection in check tonight. As s/wv trough approaches Central and Southern Plains tonight along with strong frontal boundary, another MCS appears likely to affect at least north-central and northeast portions of Oklahoma. With the mentioned very warm mid-level temperatures, believe it will be very hard to get convection west of I-35 but will include low POPs across central Oklahoma for the overnight period given uncertainty of impacts of mentioned outflow boundary. With mid-level temperatures quickly cooling tomorrow, in concert with lower level heating and convergence near slowing frontal boundary near Red River Valley, will keep chances for storms Sunday and Sunday night across southern Oklahoma and adjacent northern Texas. Greater coverage will likely be over southeast portions of Oklahoma and may linger into Monday. After much cooler temperatures Sunday and Monday, warming trend with humid conditions and return to southerly flow expected next week. Building southwest U.S. upper ridge will keep influence of convection mainly to our north through the week with inconsistent signals and agreement in extended models. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 85 63 87 / 20 30 10 0 Hobart OK 72 87 64 89 / 10 10 10 10 Wichita Falls TX 75 89 67 90 / 0 20 30 10 Gage OK 68 84 60 86 / 20 0 0 0 Ponca City OK 68 84 60 87 / 60 20 0 0 Durant OK 75 88 68 89 / 10 40 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/23
Hazardous weather outlook, Jun 17, 8:22 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 822 PM CDT Sat Jun 17 2017 OKZ004>048-050>052-TXZ083>090-190130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 822 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms tonight across parts of northern Oklahoma. Location... The Slight Risk area is north of a Buffalo to Fairview to Guthrie to Cushing line. A Marginal Risk area surrounds the Slight Risk area and is north of a Gage to Watonga to Edmond to Prague line. Timing... 10 pm to 5 am. Impacts... Damaging winds up to 80 mph are expected to be the main hazard... Hail up to the size of half dollars... Discussion... Scattered thunderstorms in southern Kansas are expected to organize into clusters and lines this evening, then move east southeast across northern Oklahoma later tonight. Pockets of damaging winds and perhaps severe hail can be expected with the storms. Storms may weaken after 3 am tonight as they move towards central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .Heavy rainfall/Flooding... A few locations in northern Oklahoma may get a few inches of rainfall tonight in a short period of time which could result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms are possible across portions of central and southern Oklahoma and western north Texas on Sunday and Sunday night. A few of these storms could be severe with large hail, damaging winds, and locally heavy rainfall. Thunderstorms are also possible across far southern Oklahoma and western north Texas Monday morning, and across northwestern Oklahoma Wednesday night. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:35 PM CDT | Special Weather Statement | OUN | Woods | 25 min |
| Jun 17, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 13 min |
| Jun 17, 11:06 PM CDT | Special Weather Statement | OUN | Grant, Kay | 39 min |
| Jun 17, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 50 min |
| Jun 17, 11:42 PM CDT | Special Weather Statement | OUN | Alfalfa | 33 min |
| Jun 17, 11:56 PM CDT | Special Weather Statement | OUN | Grant, Noble | 49 min |
| Jun 18, 12:02 AM CDT | Special Weather Statement | OUN | Grant | 28 min |
| Jun 18, 12:27 AM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Jun 18, 12:48 AM CDT | Special Weather Statement | OUN | Kay | 42 min |
| Jun 18, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 22 min |
| Jun 18, 1:11 AM CDT | Special Weather Statement | OUN | Grant | 34 min |
| Jun 18, 1:41 AM CDT | Special Weather Statement | OUN | Garfield, Noble | 34 min |
| Jun 18, 2:14 AM CDT | Special Weather Statement | OUN | Logan, Noble | 31 min |
| Jun 18, 2:33 AM CDT | Special Weather Statement | OUN | Major | 27 min |
| Jun 18, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Noble, Payne | 49 min |
| Jun 18, 3:03 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 42 min |
| Jun 18, 3:28 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 47 min |
| Jun 18, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble, Payne | 51 min |
| Jun 18, 4:10 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma, Payne | 50 min |
| Jun 18, 4:44 AM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Jun 18, 4:51 AM CDT | Special Weather Statement | OUN | Garfield | 24 min |
| Jun 18, 4:59 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Jun 18, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 44 min |
| Jun 18, 5:10 AM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Jun 18, 5:43 AM CDT | Special Weather Statement | OUN | Payne | 47 min |
| Jun 18, 5:46 AM CDT | Special Weather Statement | OUN | Lincoln | 14 min |
| Jun 18, 5:59 AM CDT | Special Weather Statement | OUN | Payne | 31 min |
| Jun 18, 6:11 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan | 49 min |
| Jun 18, 6:20 AM CDT | Special Weather Statement | OUN | Noble | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.